Alert archive / Idaho / Wind Advisories in 2017

Wind Advisory 8, NWS Boise, ID

November 27, 2017Ada County, Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this wind advisory at Nov 27, 2017, 2:37 AM MST for Ada County, Elmore County, Owyhee County, Idaho. It took effect at Nov 27, 2017, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2017, 2:37 AM MST (09:37 UTC)
In effect from
Nov 27, 2017, 11:00 AM MST
Expired
Nov 27, 2017, 5:00 PM MST
In force
6 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 46 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2017-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2017-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3008 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS75 KBOI 270937
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
237 AM MST Mon Nov 27 2017

...WIND ADVISORY IN THE UPPER TREASURE VALLEY...

.Northwest winds will increase today in southwest Idaho. Winds 
will be strongest in the Upper Treasure Valley east of Boise this
afternoon.

IDZ014-280000-
/O.NEW.KBOI.WI.Y.0008.171127T1800Z-171128T0000Z/
Upper Treasure Valley-
237 AM MST Mon Nov 27 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect from 11 AM this morning to 5 PM MST this
afternoon. 

* WINDS...Northwest 30 mph with gusts to 45 mph.

* TIMING...11 AM to 5 PM MST, strongest between 2 PM and 4 PM MST. 

* IMPACTS...Travel hazard for high profile vehicles on north- 
  south roads such as Idaho State Highway 51 through Mountain 
  Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
942 
WWUS75 KBOI 272347
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
447 PM MST Mon Nov 27 2017

IDZ014-280100-
/O.EXP.KBOI.WI.Y.0008.000000T0000Z-171128T0000Z/
Upper Treasure Valley-
447 PM MST Mon Nov 27 2017

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind is expected to diminish over the impacted area, though gusty
wind will remain possible into the evening hours. However, wind is
generally expected to remain below advisory thresholds. Therefore,
the advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Nov 26, 8:53 PM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Nov 26, 8:53 PM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Boise ID
853 PM MST Sun Nov 26 2017

.DISCUSSION...Strong wind across southeast Oregon weakened this
evening, though gusty wind was still noted. The previously issued
Wind Advisory was permitted to expire. The cold front has begun to
push into the area, and is bringing a strong push of wind with it,
with gusts to around 45 mph noted in Baker, OR. The strongest wind
should generally accompany the front and then weaken with the
passage. Showers are also anticipated to spread as the front moves
eastward. Overall, forecast is in good shape. Minor tweaks were
made to winds earlier in the evening, with McCall, ID
seeing stronger wind than was anticipated. Will continue to
monitor as the front progresses for any additional adjustments.

&&

.AVIATION...Generally low VFR in the valleys, with mountain
obscuration overnight as a front moves across region bringing
increased shower activity. Front is near KBKE KBNO as of 03z/Mon and
will track across KBOI by 09z/Mon and KTWF by 14z/Mon as snow levels
lower to 3500-4500ft. Brief MVFR-IFR conditions expected along front
with shower activity. Showers will taper off quickly behind front.
Mountains will remain obscured through 18z/Mon. Expect clearing
during the afternoon and patchy fog late Mon night near KBKE KMYL.
Surface winds S-SE 15-25kt ahead of the front becoming W-NW 15-25kt
behind the front. Winds aloft at 10kft MSL...SW 40-55kt ahead of the
front, becoming NW 25-35kt behind the front.

&&

.PREV DISCUSSION...
SHORT TERM...Tonight through Tuesday...Winds have been gusting
in the 40-50 mph range (with even higher gusts on exposed
ridgetops) across southern portions of Harney/Malhuer Counties
where a Wind Advisory is in effect through this evening. Wind
gusts of 20-40 mph were noted across the remainder of southeast
Oregon and southwest Idaho. The gusty winds are occurring ahead of
a north-south oriented cold front which is currently located in
central Oregon. Showers have been confined to the higher terrain
across the north and along the cold front. Showers will accompany
the front as it presses through southeast Oregon this evening and
southwest Idaho late tonight. Snow levels will be high (around
8000 feet this evening), then lower to around 5000 feet behind the
cold front early Monday morning. Precipitation will taper off
behind the front. A wind shift to the west-northwest will occur
with the front, although winds with the frontal passage will not
be strong. Cooler air arriving in a northwest flow will promote
gusty winds to 40 mph in the Upper Treasure/Western Magic Valleys
Monday afternoon. A weak upper ridge will slide through the area
Monday night through early Tuesday. The ridge will be accompanied
by mostly clear skies and light winds, which will allow for
patchy fog to form in the northern valleys. Southwest flow aloft
will bring increasing clouds on Tuesday as an upper trough and
attendant cold front move into the Pacific Northwest. Temperatures
will be around 5 degrees above normal through the period - not as
warm as the last several days.

LONG TERM...Tuesday night through Sunday...A fast moving trough
will move across the region late Tuesday night into early
Wednesday. Precipitation is associated with a cold front will move
quickly from northwest to southeast. The ECMWF remain consistent
with keep most of the precipitation in the Idaho Central Mountains
however, the GFS and NAM bring precipitation along of the entire
front. Given how fast the system is moving precipitation
accumulation will be light. Snow levels around 3500-4500 feet for
valley rain and mountains snow. Another break in precipitation
begins Wednesday afternoon and lasts through Thursday as the next
large trough approaches the west coast. The upper level flow turns
southwest with a warm frontal passage on Saturday evening
followed by what's left of a cold frontal passage early Sunday. As
the trough moves onshore, it splits and forms a closed low over
southern California late Saturday ending the precipitation across
much of the forecast area. Snow levels will be around 3500 feet in
the north and 7000 feet along the Nevada on Saturday lowering to
the valley floors on Sunday. The ridge builds in from the west
beginning Sunday with cold North-northeasterly flow and dry
conditions. Temperatures should remain near or just above normal
through the period.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...KB
AVIATION.....KA
PREV SHORT TERM...BW
PREV LONG TERM....JS/JS

Nearby

Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.